According to CBS 5 Investigates, counterfeit Percocet pills laced with fentanyl have wreaked havoc in communities across Arizona, claiming lives, but also leaving individuals with lasting brain damage. The pills, called “M-30s” on the streets, are counterfeits made with fentanyl, a drug 100 times more potent than morphine. Dr. Frank LoVecchio of Banner Health Poison and Drug Information Center reported that they see these fake pills “every day.” LoVecchio compared taking one of these pills purchased on the street to playing a game of Russian Roulette. “This one you’re going to die from. This one you’re not going to die from. And you’re relying on a drug dealer to actually be a chemist.”
San Luis, a city with a population of 35,000, saw 16 overdoses attributed to fentanyl in 2018, but emergency services have already responded to 15 overdoses in just the first month and a half of 2019. Lt. Marco Santana of the San Luis Police Department (SLPD) said, “We’ve had one death already, a 17-year-old kid who overdosed on that.” According to firefighter Luis Cabreros, “the majority of the calls have been teenagers. We’re looking at the high school population, 15, 16, 17-year-olds.”
KYMA reported that the SLPD reached out to the Yuma Union High School District (YUHSD) in December 2018 after multiple reports of high school students overdosing came in. YUHSD communications director Eric Patten confirmed that the school district received informational flyers that were, “specifically about the M30 fentanyl pill that has raised concerns for first responders there.” Unfortunately, those flyers were not enough. A 15-year-old experienced an overdose at a school in Yuma in February from what authorities suspected was a counterfeit fentanyl pill.
However, overdoses are not just happening in the southwestern corner of the state. U.S. News and World Reports ran a story about a 17-year-old needing emergency services around the same time after showing signs of an opioid overdose in Scottsdale. Police arrested a 16-year-old student who attended Notre Dame Prep for allegedly selling the pill that caused the non-fatal overdose. Police stated that they had found nine additional pills in the suspect’s possession, but thankfully, no other individuals appeared to have purchased the dangerous drugs.
A man battling his own addiction in Arizona shared with 3TV/CBS 5 a warning about what drugs, particularly fentanyl, have cost him. “I’ve lost everything,” Parker McKinsey said. “Ya know what I mean? Family. Friends. Everything.” One loss that looms large for Parker is his younger brother Bryan, who fatally overdosed on a counterfeit Percocet pill on May 9, 2018, according to the West Valley View. The teenager was a pitcher for Verrado High School’s baseball team in Buckeye. Police found a small baggie of blue pills in the boy’s wallet. Speaking about those blue pills, Parker said, “People like to pass it off as Percocet. But you’re not going to find it without fentanyl in it if you’re buying it from someone on the street.”
This view is a sentiment echoed from police departments across the state: anyone purchasing a pill on the street in Arizona should assume that it is laced with fentanyl.